Tennessee, 2011

Damaging Wind in Tennessee, July 25, 2011

July 25, 2011 · NWS MRX · 1 event in 1 county or zone

Isolated, slow moving thunderstorms formed along a surface trough well in advance of a cold front advancing south through the Ohio Valley. Storm development was aided by an upper level trough progressing toward the Southern Appalachians.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated, slow moving thunderstorms formed along a surface trough well in advance of a cold front advancing south through the Ohio Valley. Storm development was aided by an upper level trough progressing toward the Southern Appalachians.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 25, 1:54 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 25, 1:54 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT MON JUL 25 2011

.SHORT TERM (TONIGHT AND TUESDAY)...WILL CONTINUE TO SEE CONVECTION
DEVELOP AND MOVE ACROSS THE MRX CWA INTO THE EVENING HOURS AS A
WEAK...DIFFUSE FRONTAL BOUNDARY SLIDES INTO THE SOUTHERN APPALACHIAN
REGION.  WITH ABUNDANT LEVEL MOISTURE IN PLACE...CONVECTION WILL BE
ABLE TO GENERATE HEAVY RAINFALL WITH THE POTENTIAL FOR LOCALIZED
MINOR FLOODING.  DRIER AIR WILL MOVE IN BEHIND THE BOUNDARY...WITH
PRECIP EXPECTED TO END FROM NORTHWEST TO SOUTHEAST OVERNIGHT.  COULD
SEE A FEW DIURNAL SHOWERS/THUNDERSTORMS OVER HIGHER TERRAIN ON
TUESDAY...HOWEVER MOST LOCATIONS SHOULD BE DRY.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...MODELS STILL OFFERING
SOME DRIER AIR LASTING INTO WEDNESDAY...SO LIMITED POPS TO JUST THE
SRN AREAS TUESDAY NIGHT...AND JUST SE TN AND SW NC WEDNESDAY.
FRONTAL BOUNDARY LIFTS NE OF THE REGION THURSDAY...AND 500 MB
HEIGHTS RISE AS UPPER RIDGE BUILDS EAST. THIS SHOULD SET THE STAGE
FOR MOSTLY DIURNAL CONVECTION...PERHAPS MORE ORGANIZED ON SAT AND
SUN...SO POPS FOR THOSE TWO PERIODS WERE INCREASED SLIGHTLY WITH
SCATTERED WORDING. MODELS GENERALLY EASE ANOTHER WEAK FRONT ALMOST
THROUGH THE REGION ON MONDAY...SO DRY EXCEPT FOR SLIGHT CHANCE POPS
FOR SE TN/SW NC NEAR GSP AND FFC FOR MONDAY.

OTHERWISE...LOOKS LIKE HIGHS IN THE 80S AND 90S...BUT I STAYED BELOW
THE MID TO UPPER 90S FOR NOW. MINS AROUND CLIMO THEN TREND A BIT
ABOVE FROM FRIDAY THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  73  94  70  95  72 /  40  10  20  10  10
KNOXVILLE AIRPORT, TN    70  91  70  92  70 /  30  10  10  10  10
OAK RIDGE, TN            70  91  69  93  69 /  30  10  10  10  10
TRI CITIES AIRPORT, TN   67  88  60  90  64 /  30  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/TG
Hazardous weather outlook, Jul 25, 2:42 AM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EDT MON JUL 25 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
342 AM EDT MON JUL 25 2011 /242 AM CDT MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...WITH
NUMEROUS STORMS EXPECTED ACROSS THE AREA. AN ISOLATED STORM MAY
PRODUCE STRONG TO SEVERE DOWNBURST WINDS...BUT THE MAIN TREAT WILL
BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE EXPECTED SEVERE THREAT.

In the hours before

Special weather statement, Jul 25, 1:22 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT MON JUL 25 2011

TNZ037-038-069-070-251900-
GRAINGER TN-JEFFERSON TN-KNOX TN-UNION TN-
222 PM EDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...JEFFERSON...GRAINGER AND
UNION COUNTIES UNTIL 300 PM EDT...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JEFFERSON CITY...NEW
MARKET...LUTTRELL...MALONEYVILLE...BLAINE...MASCOT AND STRAWBERRY
PLAINS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
July 25, 2:20 PM EST
Where
Roane County, 0.89 mi SE of Paint Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.740, -84.510

A few trees and power lines were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326359.